From McCleary, Washington, USA:
After reading about using Ultralente in small doses to possibly delay or prevent diabetes, I put myself on a mix of Regular and Ultralente once every other day. Since being on this, I have been getting bad headaches about two hours after I eat a meal or snack. I eat something and feel fine, but this happens every day I take the insulin mix.
When I told my doctor what I was doing, she told me that it is bad to take insulin if you don't need. She says that people who do not have diabetes and take insulin (even in small amounts) can confuse the pancreas and damage it. If this is so, why do they have people in diabetes studies take insulin? Is it really dangerous to take insulin if you don't have diabetes? I haven't had any adverse reactions since putting myself on it, except for the bad headaches.
Your doctor is absolutely right: it is dangerous to take insulin if you do not have diabetes, certainly in a dose sufficient to give you a headache which I suspect is associated with hypoglycemia.
There has been a big national study called DPT-1 in which small doses of insulin by injection were given to children in the very earliest stages of type 1A (autoimmune) diabetes. This method of giving insulin was not successful in delaying or preventing the development of diabetes though, and it has been discontinued.
Original posting 27 Jul 2001
Posted to Research: Causes and Prevention
Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.